I had lymph nodes in my groin and axilla removed to determine if there was cancer present. Thankfully both areas came back normal. However, after the surgery, I developed an inguinal seroma which I just had removed last friday. The surgery recovery has been painful. The doctor called post op and told me I had a bacterial infection. I am experiencing pain that runs down the front of my leg and extends into my hip area. I cannot seem to get any answers from my doctor. Can this pain be caused by the infection and is this something I should be worried about? How would this type of infection occur? I am on Levaquin 500 mg per day. What do I expect after the course of anti-biotics and how will they test to see if the infection is still present. This pain began shortly after my first surgery to remove the lymph nodes. The pain has not subsided with the antibiotics. Please kindly respond.
Hi. It is possible that your leg and hip pain are manifestations of a lingering infection on the biopsy site. Infection of the operative site can happen if proper standards of asepsis (degree of sterility) were not observed during the operation. It can also happen if the wound is not being cleaned and dressed properly after the operation. My opinion is that the Levaquin might not be the best choice of antibiotic to cover for the usual microorganisms found in that area (an antibiotic with better gram positive bacterial coverage is probably needed). What your doctors can do to test if the infection is still present is to repeat your CBC (complete blood count). A persistently elevated white cell count with a high proportion of segmenters indicate an ongoing infection. A culture of a sample taken from the wound might also help identify any remaining microorganism.
Thank you so much for your reply. When the doctor first removed the lymph node and closed the incision, he used a medical sealant. No dressings were recommended by the doctor. After the seroma formed, he did the second surgery (three weeks later). At the time of seroma removal, he sent a slide to the lab. The lab then advised him of infection and then he advised me. Could the infection been trapped inside the surgical bed after the first surgery? I had pain in my leg and hip after that first surgery and he dismissed my complaints.
Additionally, I have been seeing a hemotologist for high WBC's over the past year...which was the initial thinking behind removing the enlarged nodes. My last WBC (in January) was better at 10.3....but from what I understand that is still on the high side of normal. How is he going to tell if my WBC is up due to infection or is connected to my lingering problem? Please advise so I have an idea about what I can expect. I really appreciate this forum and the information it provides us patients the power of information.
Hi. It is quite possible for some microorganisms to be trapped on the surgical bed after the first surgery. The accumulated fluid (seroma) could also provide an ideal vehicle for the growth of these pathogens, and that is probably what happened. The differential leukocyte count can help determine if the elevated white cell count is due to infection. Infection tends to increase the proportion of white cells called "segmenters". If your doctors suspect an underlying malignancy as the cause of your "lingering problem", they would also try looking for atypical white cells when they do your counts (this is not present in infection).
I have a seroma that came up after surgery on melanoma and a lymph node that was removed in my leg. Test came back neg. Anyway this lemon size bump in my groin is driving me crazy. I was told my body would absorb it. Well I'm reading it might take up to a year. Anyone else with this problem? It does not hurt, just bothers me.
I have been living with a seroma after having a blood clot that formed in my groin. This thing not only bothers me, but also hurts like hell. But i was told by another doctor that it will keep returning if I have it drained. I have already had it drained once but am thinking about having it drained once again. Do you guys think this is a good idea. Or should I just let it go and let my body absorb it?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.